Rebecca (wild_huntress) wrote in little_details,
Rebecca
wild_huntress
little_details

Medical questions about drug interactions/overdose


OK, I’m finishing a story with a 1970s setting, and the climax is a scene in which my MC almost kills himself ODing on and mixing various drugs he shouldn’t be mixing. (It’s a sort of “half-deliberate”, “accidentally on purpose” situation.) In particular, he uses quaaludes recreationally and takes some here, and someone close to him uses heroin which MC steals in this scene; he’s also been drinking alcohol just before the OD. I need my MC to survive but be kept in hospital for a bit after (and then be released and basically on his own, poor thing). I’ve tried searching for quaaludes/methaqualone interactions, opiate/heroin interactions with quaaludes (and other drugs generally), and I know that mixing multiple drugs with sedative effects on the central nervous system is a terrible idea as they amplify each other’s effects and can cause serious illness or death. However, the info I’ve found is limited, I think largely because quaaludes haven’t been produced in so long. I also turned up a lot of medical and scientific articles in academic journals which I can’t afford to buy. I therefore want to confirm a few things.

1. I realize that alcohol + ludes + heroin = a terribly dangerous idea, but it’s possible for my character to survive, right? Would someone (presumably) have to find him and call for help very quickly?
2. What would the aftereffects be? How sick might he be, and in what ways?
3. Following from above, what care might my MC receive in hospital? He’s not a regular heroin user, so won’t be going through opiate withdrawal per se, but I’m sure he’d at least need monitoring, right? Would hospital staff assume addiction and be ready to treat that? Finally, would he receive any psychiatric evaluation, since this is clearly someone who’s taking dangerous chances with his life at best if not trying to end it at worst?
4. Any thoughts on how my character might recover? Ideally I need him to travel alone and have to fend for himself soon after being released from hospital, i.e., in the next few days, but am not sure how believable that is.

Thanks in advance, everyone!
Tags: 1970-1979, usa: health care and hospitals, ~booze, ~medicine: overdose, ~recreational drugs
Subscribe
  • Post a new comment

    Error

    default userpic
    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 9 comments